Drugs like Spice and K2 are synthetic versions of marijuana known as “synthetic cannabinoids.” There have been a variety of recent reports of synthetic cannabinoids causing overdoses and major adverse health problems. Usually, the substance is composed of dried, shredded plants materials that are sprayed with the synthetic chemicals or they can be sold as liquids and are marketed as herbal or liquid incense products. Synthetic cannabinoids like Spice are much more dangerous than natural marijuana and has resulted in a rising number of emergency room visits and overdose deaths. It is important to recognize that synthetic cannabinoids are much different from the natural version of the drug, and can be hundreds of times stronger than marijuana. Howard Forman, in a U.S. News article entitled The Dangers of Synthetic Marijuana, described witnessing many young men coming into the hospital acting extremely violent and confused after taking synthetic marijuana. Formann explained that some of the patients become “so violent that they require general anesthesia and intubation to protect them from hurting themselves or others.” There is no antidote for an overdose of synthetic cannabinoids, and doctors must treat the symptoms to the best of their ability until the violent and confused state goes away. The use of synthetic cannabinoids can lead to severe psychotic effects. An individual may feel extreme anxiety, confusion, paranoia, and hallucinations. According to the CDC, synthetic cannabinoids “affect the brain much more powerfully than marijuana creating unpredictable and, in some cases, life-threatening effects including nausea, anxiety, paranoia, brain swelling, seizures, hallucinations, aggression, heart palpitations, and chest pains.” In addition, a person may act extremely violently or have suicidal thoughts. In a July 27, 2018 NPR article entitled D.C. Has Had More Than 300 Synthetic Marijuana Overdoses in 2 Weeks, Marisa Penaloza explains that since July 14 this year, D.C. Fire and EMS responders have received 463 calls for K2 overdoses and 340 patients had to be transported to the hospital. Penaloza also stated, “Some people have also died over that time period in Washington, D.C. — while their specific causes of death have not been confirmed, the Office of the Chief Medical Examiner ‘heavily suspects’ they are related to K2 overdose.” There have also been reports of synthetic cannabinoid users experiencing severe bleeding after taking the drug, such as coughing or vomiting blood, bloody nose, blood in urine, unexplained bleeding gums, and unexplained bruising.
Your life doesn’t have to be in danger as a result of addiction. You can embark upon the rewarding journey of recovery by seeking help now. Oceanfront Recovery, a modern and effective Substance Abuse Disorder and Dual-Diagnosis Treatment Center in the heart of beautiful Laguna Beach, is staffed with a passionate team of clinicians and care providers to create the perfect environment for you or your loved one to begin the process of healing from addiction. For information about individualized treatment options, please call today: (877) 279-1777